0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Correspondence |

Drug-Induced Eosinophilia and Systemic Symptoms: Hypersensitivity or Peripheral T-Cell Lymphoma?

Nicolas Schleinitz, MD; Véronique Veit, MD; Diane Coso, MD; Thérèse Aurran, MD; Phillippe Berbis, MD; Jean-Robert Harle, MD
Arch Dermatol. 2005;141(3):395-396. doi:10.1001/archderm.141.3.395.
Text Size: A A A
Published online

Extract

A 44-year old woman was admitted for a maculopapular rash with pruritus, facial edema, and fever 6 weeks after beginning treatment with diclofenac for lombalgias. On physical examination she had enlarged cervical and inguinofemoral lymph nodes, hepatomegaly, and a diffuse crackling noise on chest auscultation. She had a white blood cell count of 45 × 103/μL with 38% eosinophils and mononucleosislike lymphocytes; normal platelet count; normal hemoglobin concentration with total IgE concentration of 1070 UI/L (normal concentration <100 UI/L); polyclonal gammopathy; elevated creatinine levels (1.56 mg/dL [138 μmol/L]); and no antinuclear antibodies or rheumatoid factors. Extensive serologic studies and cultures showed no bacterial, viral, or fungal infection. A chest radiograph showed a bilateral basal interstitial lung infiltrate. The patient’s status worsened rapidly as the diffuse maculopapular rash coalesced into an extensive erythematous (in places violaceous) eruption (Figure), and she experienced respiratory distress that required artificial ventilation. Histologic studies of the skin revealed perivascular pleiomorphic infiltrates with eosinophils and mononuclear cells. The lymphocytes’ morphology was considered normal, without epidermotropism. The patient fulfilled the criterion of drug rash with eosinophilia and systemic symptoms (DRESS) syndrome, and treatment with prednisone, 1 mg/kg per day, was started. Under intensive care complete recovery of the respiratory symptoms and progressive improvement of the cutaneous symptoms occurred. Cutaneous lesions evolved to general desquamation, and eosinophilia decreased dramatically. After 2 weeks the prednisone treatment was tapered to 0 .5 mg/kg per day, but 2 weeks later her cervical lymph nodes increased in volume. A biopsy was performed and histologic analysis revealed typical features of angioimmunoblastic T-cell lymphoma (AILD-TL). Cells were mainly lymphocytes with immunoblasts, plasma cells, and eosinophils. Most were CD3+ cells, but there were also rare CD20+ immunoblasts. A TCRG (T-cell receptor β gene) rearrangement study revealed a clonal pattern. The patient received 4 cycles of high-dose CHOP (cyclophosphamide, doxorubicin, vincristine sulfate, and prednisone) regimen, followed by high-dose chemotherapy BEAM (carmustine, etoposide, cytarabine, and melphalan) and autologous progenitor-cell transplantation. Complete response was obtained, and the patient remains disease free 2 years after diagnosis.

Figures in this Article

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Place holder to copy figure label and caption
Figure.

Extensive erythematous eruption.

Graphic Jump Location

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 1

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
Jobs
brightcove.createExperiences();